Kentucky, 2011Flood and Winter Weather in Kentucky, December 7 to 9, 2011
December 7 to 9, 2011 · NWS JKL · 2 events in 2 counties and zones
Heavy rainfall caused flooding of low lying areas along the Tug Fork River in northeastern Martin county. Floodwaters covered the Fluty Lick Dip section of KY 292, which is near the mouth of Buffalo Horn Creek, forcing the temporary closure of the roadway.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall caused flooding of low lying areas along the Tug Fork River in northeastern Martin county. Floodwaters covered the Fluty Lick Dip section of KY 292, which is near the mouth of Buffalo Horn Creek, forcing the temporary closure of the roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 7, 12:35 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 7, 12:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1235 PM EST WED DEC 7 2011
.SHORT TERM.../THE REST OF TODAY/...UPDATED
THE PREVIOUS FORECAST WAS GENERALLY ON TRACK. ONLY SOME SLIGHT
ADJUSTMENTS WERE MADE TO ACCOUNT FOR RECENT OBS AND TRENDS. THIS ALSO
INCLUDED TO ADD A BIT MORE SNOW MIXING WITH RAIN IN THE GRIDS AND ZFP
IN THE MIDDAY TO EARLY AFTERNOON PERIOD BASED ON RECENT OBS AT JKL
AND LOZ AND OTHER SPOTTER OR PUBLIC REPORTS OF MIXING FROM TIME TO
TIME IN OTHER LOCATIONS IN THE SOUTHEAST CWA. SO FAR THIS MORNING...
THE FIRST MEASURABLE SNOW OF THE SEASON HAS FALLEN AT JKL...A TENTH
OF AN INCH SO FAR.
TEMPS WILL COOL OFF RATHER QUICKLY EARLY THIS AFTERNOON ACROSS THE
HIGHEST ELEVATIONS AND LOCATIONS 2000 FEET AND ABOVE SHOULD FALL TO
FREEZING OR BELOW BY MID AFTERNOON AS THE UPPER LEVEL SHORTWAVE MOVES
IN AND BECOMES NEGATIVELY TILTED AS IT DOES SO. THIS SHOULD LEAD TO
PRECIP REDEVELOPING FURTHER NORTHWEST FROM THE CURRENT BAND OF THE
SOUTHEAST CWA. THE CURRENT WINTER WEATHER ADVISORY IS ALSO ON TRACK
SO MAINLY JUST FRESHENED UP WORDING FOR THE WSW PRODUCT. AS HAS BEEN
STRESSED PREVIOUSLY...THIS WILL BE A RATHER SHORT LIVED EVENT...WITH
PRECIP ENDING FROM WEST TO EAST BY EVENING. OTHER THAN THE WINTRY
PRECIP...BLACK ICE FORMATION OVERNIGHT TONIGHT REMAINS A CONCERN AS
TEMPS ARE EXPECTED TO DROP INTO THE 20S.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH TONIGHT/
RAIN OVERSPREAD THE AREA DURING THE NIGHT. MODELS ARE IN GOOD
AGREEMENT...AND WEATHER EVOLUTION DURING THE NIGHT SUPPORTS THE
THEM. WITH THAT SAID...IT COULD STILL BE A TRICKY FORECAST DUE TO
SUBTLE TEMPERATURE CHANGES POTENTIALLY HAVING A BIG IMPACT.
THE WIDESPREAD PRECIP OVER THE REGION EARLY THIS MORNING IS OCCURRING
IN THE FAVORABLE RIGHT ENTRANCE REGION OF AN ANTICYCLONIC UPPER LEVEL
JET COINCIDING WITH OVERRUNNING ON THE COLD SIDE OF A STALLED SURFACE
FRONT. IT WILL LIKELY SHOW A DECLINING TREND FROM NW TO SE TODAY FOR
A TIME...AS DEEP MOISTURE ASSOCIATED WITH THE JET SUPPORT MOVES
EASTWARD. LOW-MID LEVELS WARMER THAN -10C SHOULD REMAIN
SATURATED...SO SPOTTIER LIGHTER PRECIP SHOULD CONTINUE. DURING THE
DAY...A MID-UPPER LEVEL LOW WILL APPROACH FROM THE WEST AND A SPEED
MAX ROTATING AROUND IT WILL PLACE US IN ITS LEFT EXIT REGION. THIS
WILL BRING ADDITIONAL LIFT AND DEEPER MOISTURE...WITH ANOTHER
INCREASE IN PRECIP INTENSITY EXPECTED LATE THIS MORNING AND THIS
AFTERNOON. THE ATMOSPHERE WILL ALSO BE COOLING DURING THIS TIME AND
SNOW LEVELS WILL FALL. TIMING OF TEMPS FALLING BELOW 32
COINCIDING WITH PRECIP WILL BE KEY FOR SNOW ACCUMULATIONS. 00Z MODEL
DATA STILL SUGGESTS THAT THE GREATEST ACCUMULATIONS WILL BE ABOVE
2000 FEET...WITH 2-4 INCHES. HOWEVER...THERE APPEARS TO BE SOME
POTENTIAL FOR LIGHTER ACCUMULATIONS DOWN TO ABOUT 1500 FEET...AND
WILL INCLUDE A MENTION OF THIS IN THE ZFP. A SLOWER OR FASTER COOLING
BELOW 32 WOULD OBVIOUSLY ALTER THE SNOW FORECAST. THE PRECIP SHOULD
QUICKLY PULL OUT TO THE EAST LATE THIS AFTERNOON AND EARLY THIS
EVENING... FOLLOWED BY CLEARING SKIES TONIGHT AS THE UPPER LEVEL
SYSTEM RACES AWAY AND SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST.
.LONG TERM.../THURSDAY THROUGH TUESDAY/
GENERALLY DRY AND UNSEASONABLY COOL WEATHER WILL DOMINATE ACROSS
EASTERN KENTUCKY THROUGH EARLY NEXT WEEK. THE MODELS ARE IN DECENT
AGREEMENT WITH THE LONG WAVE PATTERN WITH AMPLIFIED FLOW
TRANSITIONING TO MORE ZONAL ACROSS THE MAJORITY OF THE CONUS THROUGH
THE PERIOD.
ON THURSDAY...A BROAD AREA OF SURFACE HIGH PRESSURE WILL BE SETTLED
IN ACROSS THE LOWER MISSISSIPPI VALLEY...WHILE A CLIPPER SYSTEM WILL
DROPPING INTO THE NORTHERN PLAINS. THIS SYSTEM WILL BRING A
REINFORCING SHOT OF COLDER AIR AND PERHAPS A FEW FLURRIES TO THE
AREA FRIDAY NIGHT INTO EARLY SATURDAY MORNING.
HIGH PRESSURE WILL DOMINATE ONCE AGAIN THROUGH EARLY NEXT WEEK
ACROSS THE OHIO AND TENNESSEE VALLEYS...UNTIL A PASSING SHORT WAVE
TROUGH MOVES IN BY TUESDAY. THE GFS IS SLOWER AND MORE AMPLIFIED
WITH THIS WAVE COMPARED TO THE ECMWF...HOWEVER BOTH HAVE LIMITED
MOISTURE. FOR NOW...HAVE LEFT IN SLIGHT CHANCES FOR TUESDAY TO
MAINTAIN CONTINUITY FROM THE INHERITED FORECAST.
BELOW NORMAL TEMPERATURES WILL RULE THROUGH THE WEEKEND...WITH
SATURDAY LOOKING TO BE THE COLDEST DAY. HIGHS WILL LIKELY REMAIN
IN THE 30S AND OVERNIGHT LOWS IN THE UPPER TEENS AND LOWER 20S.
READINGS WILL GRADUALLY MODIFY INTO EARLY NEXT WEEK...WITH HIGHS IN
THE MID TO UPPER 40S EXPECTED BY MONDAY AND TUESDAY.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
PRECIP IS EXPECTED TO REDEVELOP ACROSS MOST AREAS...EVEN AREAS
EXPERIENCING LIGHT RAIN OR A LIGHT RAIN...SNOW AND DRIZZLE MIX ACROSS
THE NW TWO THIRDS OF THE CWA. COLDER AIR IS ALSO STARTING TO
ARRIVE...FIRST AT THE HIGHER ELEVATIONS. SATURATED LOW LEVELS ARE
BRINGING IFR OR LIFR CIGS AND VIS TO LIFR OR LOW IN PRECIP AND
FOG...ESPECIALLY WHERE SNOW IS FALLING. CONDITIONS ARE EXPECTED TO
GENERALLY REMAIN IFR WITH PRECIP REDEVELOPING THROUGH WHEN PRECIP
ENDS. THE PRECIP WILL END FROM NW TO SE FROM 21Z TO 02Z. CLEARING
SKIES AND A RETURN TO VFR WILL QUICKLY FOLLOW THE ENDING OF PRECIP
GENERALLY BETWEEN 22Z TO 2Z FROM THE WEST AND NORTHEAST TO THE
SOUTHEAST.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR KYZ087-
088-118-120.
&&
SHORT TERM...HAL/JP
LONG TERM....GEOGERIAN
AVIATION...JP
Hazardous weather outlook, Dec 7, 7:49 AM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
749 AM EST WED DEC 7 2011
KYZ044-050>052-059-060-104-106-108-111-081200-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
LEE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY...CAMPTON...BEATTYVILLE
749 AM EST WED DEC 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL MIX WITH SNOW IN SOME LOCATIONS TODAY...WITH PRECIPITATION
THEN ENDING FROM WEST TO EAST LATE THIS AFTERNOON. NO SIGNIFICANT SNOW
ACCUMULATION IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTES ACTIVATION IS NOT ANTICIPATED.
KYZ058-068-069-079-080-083>086-107-109-110-112>117-119-081200-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
MARTIN-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
749 AM EST WED DEC 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL MIX WITH OR CHANGE TO SNOW THIS AFTERNOON...ESPECIALLY
ABOVE 1500 FEET...WHERE A SLUSHY INCH OR TWO OF ACCUMULATION IS
POSSIBLE. PRECIPITATION WILL END FROM WEST TO EAST LATE THIS
AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TODAY AND
TONIGHT.
KYZ087-088-118-120-081200-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
749 AM EST WED DEC 7 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL MIX WITH OR CHANGE TO SNOW THIS AFTERNOON. THE SNOW WILL BE
MOST PREVALENT ABOVE 1500 FEET...WITH ACCUMULATION OF 2 TO 4 INCHES
EXPECTED ABOVE 2000 FEET. PRECIPITATION WILL END FROM WEST TO EAST
DURING THE LATE AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TODAY AND
TONIGHT.
HAL
Winter Weather, Pike
- When
- December 7, 2:00 PM EST to 4:20 PM EST
- Where
- Pike forecast zone
- Reported by
- Public
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
An estimated 1.5 inches of snow was reported to have fallen at a mining operation at an elevation near 2000 feet 4 miles east of Kimper.
Flood, Martin
- When
- December 8, 2:50 PM EST to December 9, 3:50 AM EST
- Where
- Martin County, 0.79 mi NW of Calf Creek to 0.57 mi SW of Calf Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.937, -82.512
Heavy rainfall caused flooding of low lying areas along the Tug Fork River in northeastern Martin county. Floodwaters covered the Fluty Lick Dip section of KY 292, which is near the mouth of Buffalo Horn Creek, forcing the temporary closure of the roadway.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in Virginia, December 7 to 8, 2011$299,000 · 70 kt wind · 17 events
- Flooding in Virginia, December 7 to 8, 201149 events
- Winter Weather in West Virginia, December 7, 2011$60,000 · 9 events
- Strong Wind in Delaware, December 7 to 8, 2011$50,000 · 4 events
- Strong Wind in New Jersey, December 7 to 8, 2011$25,000 · 11 events
- Damaging Winds in Virginia, December 7, 2011$21,000 · 60 kt wind · 12 events
- Damaging Winds in North Carolina, December 7, 20111 injured · $500 · 50 kt wind · 13 events
- Winter Weather in Tennessee, December 7, 201119 events
- High Surf in Hawaii, December 7 to 10, 201112 events
- Flooding in Maryland, December 7 to 8, 201112 events
- Winter Weather in Arkansas, December 7, 201111 events
- Winter Weather in Tennessee, December 7, 20119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355585, 355571.